Bad Break? Cut the Bone Boosting Drugs

Osteoporosis drugs may create a risk of additional fracture

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Bisphosphonates are a tricky drug. While doctors say the benefits of these osteoporosis drugs are greater than the risk, mounting evidence shows that they can also cause certain fractures.

Bisphospohonates are drugs that are designed to boost bone density and prevent fractures for people with osteoporosis. But for about 1 in 1,000 patients who have taken the drugs over a long period of time, they cause fractures in unusual places, such as the femur.

New research presented at the 2012 Annual Meeting of the American Academy of Orthopaedic Surgeons finds that stopping use of these bone boosting drugs after a patient suffers an atypical fracture can lower a patient's risk for another painful break.

"If you've had an atypical femur fracture, ask your doctor about discontinuing bisphosphonates."

The study was led by Dr. Richard Dell, a researcher in the Department of Orthopaedics at Kaiser Permanente. Although studies have shown that about 20 percent of patients will develop an atypical fracture, Dr. Dell and his team wanted to know if discontinuing the prescription will reduce the risk.

The researchers conducted an observational survey of patients over the age of 45 enrolled in a large HMO in California. They identified 126 patients with atypical femur fracture who were taking bisphosphonates before their break.

They found that 41.2 percent of patients who continued use of the drug for three or more years after an atypical fracture experienced another fracture in their other thigh bone, compared to 19.3 percent incidence for patients who discontinued bisphosophonate use after their first fracture.

The risk of another fracture was decreased by 53 percent if the patients stopped taking the drugs after the first fracture, the researchers discovered.

Based on these findings, Dr. Dell recommends discontinuing bisphosphonate use as soon as possible after the first fracture, monitoring these patients through X-ray or MRI, and finding an alternative osteoporosis medication.

Reviewed by: 
Review Date: 
February 9, 2012
Last Updated:
February 13, 2012